Arkansas, 2014

Hail in Arkansas, April 11, 2014

April 11, 2014 · NWS MEG · 1 event in 1 county or zone

A few diurnal thunderstorms developed across Eastern Arkansas on April 11th, 2014 in response to an upper level trough moving through the area. One storm became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A few diurnal thunderstorms developed across Eastern Arkansas on April 11th, 2014 in response to an upper level trough moving through the area. One storm became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 11, 3:00 PM CST, 20 minutes earlier.

Area forecast discussion, Apr 11, 3:00 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT FRI APR 11 2014

.DISCUSSION...

CURRENTLY...
TEMPERATURES ACROSS THE MID-SOUTH ARE ABSOLUTELY BEAUTIFUL WITH
READINGS IN THE LOW TO MID 70S UNDER MOSTLY CLEAR SKIES.
JUST TO THE NORTH OF OUR FORECAST AREA...A CONCENTRATED AREA OF
THUNDERSTORMS ARE MOVING THROUGH SOUTHERN MISSOURI. MODEST AMOUNTS
OF LIGHTNING AND HEAVY RAIN APPEAR TO THE MAIN THREATS WITH A
SECONDARY THREAT OF SEVERE HAIL AND GUSTY WINDS. THIS SMALL AREA OF
STORMS ARE EXPECTED TO REMAIN STRONG TO SEVERE AND CONTINUE TO
TRACK SLIGHTLY SOUTHEAST THROUGH PARTS OF THE MISSOURI BOOTHEEL
AND NORTHWEST TENNESSEE THROUGH THIS EVENING.

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
TEMPERATURES WILL REMAIN MILD OVERNIGHT AS INCREASED MOISTURE AND
CLOUD COVER WILL KEEP THINGS WARM. WEAK UPPER LEVEL RIDGING WILL
RESULT IN ANOTHER WONDERFUL DAY TOMORROW. TEMPERATURES WILL RISE
SLIGHTLY HIGHER INTO THE UPPER 70S AREAWIDE. WINDS WILL BEGIN TO
PICK UP BY TOMORROW AFTERNOON AS THE PRESSURE GRADIENT INCREASES
IN RESPONSE TO A LOW PRESSURE SYSTEM SKIRTING TO OUR NORTH OVER
THE GREAT LAKES REGION.

CLOUD COVER WILL INCREASE CONSIDERABLY BY SATURDAY NIGHT AS SOUTHWEST FLOW
INCREASES IN RESPONSE TO A LONGWAVE TROUGH OVER THE GREAT PLAINS.
BY SUNDAY MORNING WINDS WILL BECOME QUITE STRONG AS AN 850MB JET
PICKS UP TO AROUND 35 KTS. WINDS SPEEDS AT THE SURFACE WILL BE 15
TO 20 MPH AND GUSTS NEAR 30 MPH...BUT WILL REMAIN BELOW ADVISORY
CRITERIA.

WIDESPREAD DEWPOINTS IN THE 50S TO NEAR 60 DEGREES WILL
CONTRIBUTE TO SURFACE BASED INSTABILITY DURING THE AFTERNOON ON SUNDAY.
MODEL GUIDANCE INDICATES 400 TO 600 J/KG OF SBCAPE WILL BE
AVAILABLE WITH LI/S AROUND -3 TO -4. A LEADING SHORTWAVE TROF IS
EXPECTED TO MOVE INTO THE MID-SOUTH BY LATE SUNDAY AFTERNOON AND
THUNDERSTORMS WILL DEVELOP. SOME OF THESE STORMS MAY BECOME STRONG
TO SEVERE...MAINLY WEST OF THE MISSISSIPPI RIVER WHERE THE BEST
INSTABILITY AND UPPER LEVEL WINDS WILL RESIDE.

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE REST OF THE MID-
SOUTH BY LATE SUNDAY NIGHT INTO MONDAY MORNING AS A COLD FRONT
BEGINS TO MOVE INTO THE AREA. THE FRONT WILL BE SLOW MOVING AS THE
UPPER LEVEL ENERGY WILL NOT ARRIVE UNTIL MONDAY AFTERNOON. EXPECT
SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH LATE AFTERNOON AND
INTO EARLY TUESDAY MORNING BEFORE THE FRONT EXITS THE REGION.

.LONG TERM...TUESDAY THROUGH FRIDAY...
BEHIND THE FRONT...COOLER AND DRIER AIR WILL SETTLE IN.
TEMPERATURES ARE EXPECTED TO BE SLIGHTLY BELOW NORMAL THROUGH
WEDNESDAY. IN FACT...SOME FROST MAY BE POSSIBLE NEAR THE TENNESSEE
RIVER BASIN ON WEDNESDAY MORNING AS LOWS DIP INTO THE LOW TO MID
30S.

FLOW ALOFT WILL BECOME MORE ZONAL BY WEDNESDAY AND THURSDAY AND
TEMPERATURES WILL REBOUND BACK INTO THE 60S AND 70S. CONDITIONS
ARE EXPECTED TO BE DRY AND SEASONABLE THROUGH THE BEGINNING OF
NEXT WEEKEND.

AC3

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS WILL PERSIST THROUGHOUT THE AFTERNOON AND EVENING
AT ALL SITES. A STALLED COLD FRONT CURRENTLY SITS JUST NORTH OF
THE AREA WITH WINDS FROM THE SOUTH SOUTHWEST FROM 10 TO 15 KNOTS AT
KMEM...KMKL...AND KJBR...WITH GUSTS UP TO 20 KNOTS. WINDS ARE A BIT
CALMER AT KTUP AT 5 TO 10 KNOTS. WINDS WILL REMAIN FROM THE SOUTH
SOUTHWEST THROUGHOUT THE PERIOD...ALTHOUGH WIND SPEEDS WILL DROP
OFF AFTER SUNSET THIS EVENING FOR MOST AREAS. THE FRONT IS EXPECTED TO
PRODUCE SHOWERS IN NORTHERN PORTIONS OF THE AREA SO I HAVE
INCLUDED A VCSH FOR KJBR AFTER 21Z. MVFR CONDITIONS EXPECTED AT
KMEM AROUND 08Z...AND KJBR AROUND 12Z AS CEILINGS LOWER. VFR
CONDITIONS RETURN AT KMEM AROUND 14Z. WINDS ARE EXPECTED TO PICK
UP TO BETWEEN 10 TO 15 KNOTS AGAIN NEAR THE END OF THE
PERIOD...THE EXCEPTION AGAIN BEING KTUP WHICH WILL REMAIN BETWEEN
5 AND 10 KNOTS FOR THE DURATION OF THE PERIOD.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 11, 2:28 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
328 PM CDT FRI APR 11 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-122230-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
328 PM CDT FRI APR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE STORMS WILL MOVE ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE
THROUGH LATE AFTERNOON.

THE PRIMARY THREATS WILL BE SEVERE HAIL WITH A SECONDARY THREAT OF
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG STORMS MAY MOVE INTO EASTERN ARKANSAS AND THE
MISSOURI BOOTHEEL LATE SUNDAY NIGHT AHEAD OF A COLD FRONT. HAIL
AND STRONG WIND ARE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PASS ON ANY REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

AC3

In the hours before

Special weather statement, Apr 11, 2:17 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT FRI APR 11 2014

ARZ008-009-112045-
CLAY AR-RANDOLPH AR-
317 PM CDT FRI APR 11 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES NORTH OF MAYNARD AT 317 PM CDT...
MOVING EAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3650 9038 3649 9038 3627 9045 3644 9107
      3650 9105
TIME...MOT...LOC 2017Z 290DEG 31KT 3650 9093

The radar

The Memphis radar (KNQA), 116 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
April 11, 3:20 PM CST to 3:25 PM CST
Where
Clay County, 2.68 mi W of Holly Corner
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.333, -90.298

Quarter size hail fell north of Rector.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515086.